Maryland, 2011Winter Storm and Winter Weather in Maryland, February 21 to 22, 2011
February 21 to 22, 2011 · NWS LWX · 12 events in 12 counties and zones
A cold front passed through the region on the evening of the 21st. High pressure to the north allowed for plenty of cold air to move into the region during the nighttime hours of the 21st.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the region on the evening of the 21st. High pressure to the north allowed for plenty of cold air to move into the region during the nighttime hours of the 21st. A wave of low pressure was moving along the front during this time causing precipitation over the area. Precipitation initially started out as rain before changing over to ice and snow as colder air worked its way in.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 21, 3:20 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 21, 3:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EST MON FEB 21 2011
.SYNOPSIS...
A COLD FRONT OVER CENTRAL VIRGINIA IS SINKING SLOWLY SOUTHWARD. LOW
PRESSURE OVER THE MIDWEST WILL MOVE EAST ALONG THE FRONT AND INTO
THE MID ATLANTIC STATES TONIGHT...MOVING OFF THE COAST TUESDAY
MORNING. HIGH PRESSURE WILL BUILD INTO THE TEH REGION DURING MIDWEEK
BEFORE LOW PRESSURE IMPACTS THE MID-ATLANTIC STATES LATE THURSDAY
INTO FRIDAY.
&&
.NEAR TERM /TONIGHT/...
RAIN LATER THIS AFTERNOON...CHANGING TO A WINTRY MIX THIS
EVENING...THEN SNOW TONIGHT.
SURFACE COLD FRONT STALLED ACROSS CENTRAL VA /INCL EXTREME SWRN
PORTIONS OF THE CWA. SWATH OF LIGHT RAIN AT THE LOW LEVEL COLD
FRONTAL BOUNDARY /A LITTLE NORTH OF THE SFC FRONT/ MOVING EAST
ACROSS NORTH CENTRAL VA AND SRN MD.
THE STALLED BOUNDARY EXTENDS WEST ACROSS THE MIDWEST STATES WITH SFC
LOW OVER SRN IN AND A FILLING UPPER LOW ENTERING THE NORTHERN
MIDWEST. A STRONGER UPPER LOW IS OVER THE CANADIAN MARITIMES...WITH
A 1030MB SFC HIGH OVER NRN ONTARIO. THIS SFC HIGH WILL NOSE SOUTH
ACROSS THE MID ATLANTIC TODAY AS THE MIDWEST SFC LOW APPROACHES.
LARGE SWATH OF PRECIP NOW ACROSS THE MIDWEST...CROSSING WV AND WRN
PA...AHEAD OF THE SFC LOW. THIS PRECIP...ALONG WITH THE COLD LOW
LEVEL AIR SPILLING FROM THE NORTH IS WHAT WILL BRING A WINTRY
MIX...THEN SNOW TO THE REGION TONIGHT. PRECIP CHANGEOVER IS EXPECTED
TO BE FROM NORTH TO SOUTH...WITH SLEET MIXING IN AROUND THE MASON-
DIXON IN THE EARLY EVENING...THEN MOVING SOUTH THROUGH THE REST OF
THE EVENING.
MID LEVEL FLOW VEERS...CUTTING OFF WARMER SUBTROPICAL FLOW...
COOLING THE COLUMN TO ALLOW FOR ALL SNOW. THIS CHANGEOVER TO SNOW
WILL ALSO PROGRESS SOUTH THROUGH THE NIGHT. MIN TEMPS LOW 20S
NORTH...MID 20S BALT-WASH...AROUND 30F SOUTH. CONCERN OF FREEZING
OF ALL PRECIP. FAR SWRN PORTIONS LOOK TO MIX WITH FREEZING RAIN
TONIGHT.
WINTER STORM WARNING IS IN EFFECT FOR FOR NORTH-CENTRAL AND WESTERN
MARYLAND...NORTHEASTERN WEST VIRGINIA...AND NORTHWESTERN VA WITH
AN ADVISORY SOUTH ACROSS THE CENTRAL SHENANDOAH VALLEY AND SOUTHERN
PORTIONS OF THE WASHINGTON DC METRO...INCLUDING THE DISTRICT.
ADVISORY WORDING HAS GENERIC 2-5 INCHES...WITH MORE EXPECTED NORTH
THAN SOUTH.
&&
.SHORT TERM /TUESDAY/...
SUBSIDENCE FROM INCREASING SFC PRESSURE BRINGS AN EARLY END TO THE
PRECIP TUESDAY MORNING. ANY LINGERING SNOW IN THE MID MORNING TO
BE SOUTH OF BALT-WASH. WITH MID LEVEL CLOUDS LINGERING INTO THE
AFTERNOON... MAX TEMPS STRUGGLE TO PASS THE MELTING POINT...ONLY
SRN MD...N-CNTRL VA GET INTO THE MID 30S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
HONESTLY WE'VE SPENT LTL-TO-NO TIME ON THE XTND. IN A NUTSHELL...
HIGH PRES MOVG OVR THE RGN TUE NGT WL BRING A PD OF M CLR SKIES THRU
TO THU MRNG. THE NEXT SYSTEM WL BE AN AREA OF LOW PRES MOVG OVR ERN
KY THU NGT WHICH WL LKLY BRING RAIN TO THE AREA DURG THE OVRNGT HRS
INTO FRI MRNG. GIVEN THE WILDFIRES XPRNCD LAST WKND WE DFNTLY NEED
THE RAIN. HIGH PRES RETURNS FOR THE 1ST PART OF THE WKND...TO BE
FOLLOWED BY ANOTHER CD FNT ON SUNDAY BRINGING SHOWERS TO THE AREA.
IN THE LONG RANGE - HEMISPHERIC CHARTS SHOW THE 1ST DAYS OF MARCH W/
AN UPR TROF OVR THE ERN U.S. - SO A COOL START TO THE NEW MONTH.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
NLY FLOW REST OF TAF PERIOD...BECOMES GUSTY TO 20 TO 25 KT OVERNIGHT.
AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE REGION TONIGHT...
BRINGING SWATHS OF PRECIPITATION. A CHANGEOVER FROM RAIN TO WINTRY
MIX THIS EVENING...THEN SNOW OVERNIGHT. MVFR CIGS MOVING SOUTH
BEHIND THE COLD FRONT...IFR BY THIS EVENING...LIFR CIGS LATE
TONIGHT...WITH IFR VSBYS IN WINTRY PRECIP. WINTER STORM WARNINGS
IN PLACE...PLEASE SEE WSWLWX FOR MORE DETAILS.
XTND - VFR CONDS TUE NGT THRU THU MRNG. CIGS PRBLY WON'T DROP INTO
MVFR RANGE UNTIL THU AFTN OR EVE...CONTINUING THU NGT.
&&
.MARINE...
NLY FLOW WILL INCREASE TO 15 TO 20 KT REST OF THE AFTERNOON. 25
KT GUSTS OVERNIGHT WITH WINTRY PRECIP. SCA ALL WATERS TUESDAY
MORNING...THEN TAPERING OFF DURING THE AFTERNOON.
NO PROBS FORESEEN ON THE WATERS TUE THRU THU.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 AM EST
TUESDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 AM EST
TUESDAY FOR MDZ013.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST
TUESDAY FOR MDZ003>007-501-502.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 7 AM EST
TUESDAY FOR MDZ009>011-014.
VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EST
TUESDAY FOR VAZ025-036-037-503-504.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 AM EST
TUESDAY FOR VAZ026-027-029-030-038>040-052>054-501.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST
TUESDAY FOR VAZ028.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 7 AM EST
TUESDAY FOR VAZ031-042.
WV...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 AM EST
TUESDAY FOR WVZ505-506.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST
TUESDAY FOR WVZ050>053-055-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST TUESDAY FOR ANZ531>533-
538>542.
SMALL CRAFT ADVISORY UNTIL 6 PM EST TUESDAY FOR ANZ534-537-543.
SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ530-535-536.
&&
PRODUCTS...BAJ/WOODY!Hazardous weather outlook, Feb 21, 3:21 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EST MON FEB 21 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221530-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
321 PM EST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF MARYLAND FROM 7 PM
THROUGH TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
PORTIONS OF THE WASHINGTON METROPOLITAN AREA. PLEASE SEE
/WBCWSWLWX/ FOR FURTHER DETAILS.
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TUESDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY SLEET AND SNOWFALL MEASUREMENTS TO THE NATIONAL
WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221530-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
321 PM EST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN AND WESTERN
MARYLAND...NORTHERN PORTIONS OF EASTERN WEST VIRGINIA...AND
NORTHERN VIRGINIA FROM 7 PM THROUGH TONIGHT. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THE CENTRAL SHENANDOAH VALLEY TO THE GREATER
WASHINGTON METROPOLITAN AREA. PLEASE SEE /WBCWSWLWX/ FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY SLEET AND SNOWFALL MEASUREMENTS TO THE NATIONAL
WEATHER SERVICE.
Winter Storm, Central and Eastern Allegany
- When
- February 21, 6:00 PM EST to February 22, 5:00 AM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- Unknown
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Snow and sleet accumulations were estimated to be around five inches across central and eastern Allegany County.
Winter Storm, Washington
- When
- February 21, 6:00 PM EST to February 22, 5:00 AM EST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Snow and sleet accumulated up to 5.8 and 5.0 inches at Hancock and Smithsburg respectively.
Winter Storm, Frederick
- When
- February 21, 6:00 PM EST to February 22, 5:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Snowfall totaled up to 5.0 inches at Thurmont and Walkersville. Snowfall also totaled up to 5.0 inches near New Market.
Winter Storm, Carroll
- When
- February 21, 6:00 PM EST to February 22, 5:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Snowfall totaled up to 7.0 inches near Manchester. Six inches of snow was reported at Hampstead and Millers. Five inches of snow fell at Eldersburg.
Winter Storm, Northern Baltimore
- When
- February 21, 6:00 PM EST to February 22, 5:00 AM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Snowfall totaled up to 6.3 inches at Parkton and 5.8 inches near Glyndon. Snowfall reports were around five inches across the rest of northern Baltimore County.
Winter Storm, Harford
- When
- February 21, 6:00 PM EST to February 22, 5:00 AM EST
- Where
- Harford forecast zone
- Reported by
- Trained Spotter
Snowfall amounts averaged between five and six inches across the county. Snowfall totaled up to 7.0 and 6.8 inches across Bel Air and Norrisville respectively.
Winter Storm, Southern Baltimore
- When
- February 21, 6:00 PM EST to February 22, 5:00 AM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Snowfall totaled up to 5.0 inches at Randallstown and Towson.
Winter Weather, Extreme Western Allegany
- When
- February 21, 6:00 PM EST to February 22, 5:00 AM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Snow and sleet totaled up to four inches at Frostburg and Eckhart Mines.
Winter Weather, Montgomery
- When
- February 21, 8:00 PM EST to February 22, 5:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
Snow and sleet totals averaged between one and three inches across the county. A glaze of ice from freezing rain was reported at Four Corners.
Winter Weather, Prince Georges
- When
- February 21, 8:00 PM EST to February 22, 5:00 AM EST
- Where
- Prince Georges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Snow and sleet totals averaged less than one inch across the county. A glaze of ice from freezing rain was estimated across most of the county.
Winter Weather, Anne Arundel
- When
- February 21, 8:00 PM EST to February 22, 5:00 AM EST
- Where
- Anne Arundel forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Snow and sleet totals averaged between one and three inches across the county. A glaze of ice from freezing rain was reported near Parole.
Winter Weather, Howard
- When
- February 21, 8:00 PM EST to February 22, 5:00 AM EST
- Where
- Howard forecast zone
- Reported by
- Trained Spotter
Snow and sleet averaged between two and three inches across the county. Ice accumulation from freezing rain was around one tenth of an inch at Elkridge.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Delaware, February 21 to 22, 20118 injured · 4 events
- Winter Weather in Virginia, February 21 to 22, 201122 events
- Winter Weather in Wisconsin, February 21 to 22, 201119 events
- Extreme Cold and Heavy Snow in Montana, February 21 to 24, 201112 events
- Heavy Snow in Pennsylvania, February 21 to 22, 201111 events
- Winter Weather in West Virginia, February 21 to 22, 201111 events
- Heavy Snow in Pennsylvania, February 21 to 22, 201110 events
- Heavy Snow in Oregon, February 21 to 24, 201110 events
- Heavy Snow and Winter Weather in New Jersey, February 21 to 22, 20119 events
- Blizzard and Winter Storm in Idaho, February 21 to 24, 20117 events
- Heavy Snow and Winter Weather in New Jersey, February 21, 20116 events
- Heavy Snow in Ohio, February 21 to 22, 20116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283087, 283088, 283089, 283090, 283091, 283092, 283093, 283098, 283095, 283096, 283097, 283099.